Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 70, NWS Milwaukee, WI

August 20, 2003Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 20, 2003, 8:03 PM CDT for Sauk County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 8:03 PM CDT (01:03 UTC)
Expired
Aug 20, 2003, 8:45 PM CDT
In force
42 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sauk County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2736 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 210103
SVRMKX
WIC111-210145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
803 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 845 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LELAND...OR ABOUT 12 MILES WEST OF PRAIRIE
  DU SAC...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH FREEDOM AT 810 PM CDT.
  WEST BARABOO AT 815 PM CDT.
  LAKE DELTON AT 820 PM CDT.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4335 9011 4325 8991 4357 8962 4364 8998

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:14 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 20, 3:14 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT WED AUG 20 2003

FORECAST FOCUS ON THUNDERSTORM CHANCES TONIGHT AND THURSDAY.

IN THE SHORT TERM...ONLY MINOR CHANGES TO ONGOING FORECAST.
RUC/NGM/ETA/GFS PROGS CONTINUE TO DRIVE PLAINS COLD FRONT INTO
NORTHWEST WISCONSIN LATE TONIGHT AND ACROSS CWA THURSDAY. VERY MOIST
AND UNSTABLE AIRMASS TO REMAIN IN PLACE UNTIL FRONT/S PASSAGE. PROGS
BRING COMBINATION OF MID LEVEL UPWARD VERTICAL MOTION AND UPPER
DIVERGENCE ACROSS CWA MAINLY LATE TONIGHT. BUT REAL QUESTION WILL BE
WHETHER 700 MILLIBAR CAP...WHICH IS PROGGED TO HOVER AROUND 10
DEGREES C...BREAKS OR HOLDS. SINCE THE CAP WILL NOT STRENGTHEN
OVERNIGHT...CURRENT RAIN CHANCES LOOK GOOD AT THE MOMENT.

IN THE FAR TERM...PROGS AGREE TO SWEEP FRONT SOUTH OF CWA BY 00Z
FRIDAY...SO WILL TAKE THURSDAY EVENING STORMS OUT OF THAT FORECAST
PERIOD. OTHERWISE WEATHER NIL THROUGH THE WEEKEND.

.MKX...NONE.

TZ
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 15 hours 3 minutes before
WIZ046-047-051-052-056>060-062>072-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS WEST OF A LINE FROM THE CITY OF FOND DU
LAC TO WATERTOWN TO BELOIT. DAMAGING THUNDERSTORMS WINDS AND LARGE
HAIL ARE POSSIBLE. THUNDERSTORMS WILL BE DEVELOPING OVER MINNESOTA
AND IOWA...AHEAD OF A SURFACE TROUGH OF LOW PRESSURE OVER THE
NORTHERN PLAINS...AND THEN MOVE EAST ACROSS WISCONSIN.

HEAT INDEX VALUES TODAY WILL PEAK IN THE 95 TO 100 RANGE DURING THE
MID-AFTERNOON HOURS. COOLER NUMBERS AROUND 90 ARE EXPECTED NEAR LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EARLY EVENING SOUTHEAST OF A LINE FROM SHEBOYGAN TO MADISON TO
DARLINGTON. A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST-SOUTHEAST
ACROSS SOUTHERN WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE
HAIL ARE POSSIBLE.

AFTERNOON HEAT INDEX VALUES OVER SOUTHEASTERN WISCONSIN WILL ONLY
PEAK AROUND 95.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED LATE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS...AND AGAIN THURSDAY AFTERNOON AND EARLY EVENING.

KAPELA

In the hours before

Special weather statement, Aug 20, 5:40 PM CDT, 2 hours 23 minutes before
WIZ046-047-051-052-056>060-062>072-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 PM CDT WED AUG 20 2003

...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT...

A CLUSTER OF THUNDERSTORMS ACROSS EAST CENTRAL IOWA IS TRACKING
NORTHEAST AT 30 MPH...TOWARD SOUTHERN WISCONSIN.  THESE
THUNDERSTORMS SHOULD REACH LAFAYETTE AND IOWA COUNTIES BETWEEN
630 PM AND 700 PM...REACHING THE MADISON AREA AROUND 730 PM CDT.

HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS
ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN
THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS...
HAIL AND HIGH LIGHTNING ACTIVITY.

THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING
FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND
BRODHEAD IN GREEN COUNTY.

DAVIS
Special weather statement, Aug 20, 6:10 PM CDT, 1 hour 53 minutes before
WIZ046-047-051-052-056>060-062>072-210015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
610 PM CDT WED AUG 20 2003

...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT...

A LINE OF THUNDERSTORMS WAS NEARING THE DUBUQUE AREA AND WAS
TRACKING TO THE NORTHEAST AT ABOUT 30 MPH.  THE STORMS SHOULD REACH
WESTERN LAFAYETTE AND IOWA COUNTIES BY AROUND 7 PM CDT.  A FEW OF
THESE STORMS HAVE BEEN SEVERE ACROSS EASTERN IOWA WITH REPORTS
OF WINDS REACHING 60 MPH.  THESE STORMS HAVE ALSO HAD INTENSE
LIGHTNING ACTIVITY.

HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS
ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN
THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS...
HAIL AND HIGH LIGHTNING ACTIVITY.

THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING
FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND
BRODHEAD IN GREEN COUNTY.

MOVE INDOORS TO SEEK SAFE SHELTER WELL IN ADVANCE OF THESE STORMS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER COMMERCIAL BROADCAST
OUTLETS FOR THE LATEST INFORMATION ON THESE APPROACHING STORMS.

DAVIS
Special weather statement, Aug 20, 6:12 PM CDT, 1 hour 51 minutes before
WIZ046-047-051-052-056>060-062>072-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 PM CDT WED AUG 20 2003

...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT...

A CLUSTER OF THUNDERSTORMS ACROSS EAST CENTRAL IOWA IS TRACKING
NORTHEAST AT 30 MPH...TOWARD SOUTHERN WISCONSIN.  THESE
THUNDERSTORMS SHOULD REACH LAFAYETTE AND IOWA COUNTIES BETWEEN
630 PM AND 700 PM...REACHING THE MADISON AREA AROUND 730 PM CDT.

HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS
ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN
THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS...
HAIL AND HIGH LIGHTNING ACTIVITY.

THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING
FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND
BRODHEAD IN GREEN COUNTY.

DAVIS
Special weather statement, Aug 20, 7:25 PM CDT, 38 minutes before
WIZ046-047-051-052-056>060-062>072-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 PM CDT WED AUG 20 2003

...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT...

THUNDERSTORMS HAD REACHED WESTERN IOWA AND LAFAYETTE COUNTIES EARLY
THIS EVENING AND WILL CONTINUE TRACKING NORTHEAST AT 30 MPH...
REACHING THE MADISON METROPOLITAN AREA BY AROUND 830 PM.  STRONG
WINDS TO NEAR 60 MPH HAVE BEEN REPORTED WITH SOME OF THESE STORMS.
ADDITIONAL HAZARDS INCLUDE POSSIBLE LARGE HAIL...INTENSE LIGHTNING
ACTIVITY AND RAINFALL RATES OF UP TO 3/4 OF AN INCH PER HOUR.

THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING
FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND
BRODHEAD IN GREEN COUNTY.

MOVE INDOORS TO SEEK SAFE SHELTER WELL IN ADVANCE OF THESE STORMS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER COMMERCIAL BROADCAST
OUTLETS FOR THE LATEST INFORMATION ON THESE APPROACHING STORMS.

DAVIS
Special weather statement, Aug 20, 8:00 PM CDT, 3 minutes before
WIZ046-047-051-052-056>060-062>072-210115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT WED AUG 20 2003

...SEVERE THUNDERSTORM WATCH NUMBER 875 WILL EXPIRE AT 8 PM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 875 WILL EXPIRE AT 8 PM CDT. HOWEVER
SCATTERED THUNDERSTORMS WILL CONTINUE OVER SOUTHERN WISCONSIN FOR
THE REMAINDER OF THE NIGHT. THE AIR MASS OVER SOUTHERN WISCONSIN WILL
REMAIN MOIST AND UNSTABLE OVERNIGHT. SOME OF THE STRONGER
THUNDERSTORMS MAY STILL PRODUCE BRIEF HEAVY RAIN...WINDS GUSTING
TO 50 MPH AND SMALL HAIL.

TZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:13 PM CDTSevere Thunderstorm WarningMKXIowa47 min
Aug 20, 8:56 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.